Medicated Hair Loss
You ever watch a commercial about medicine? The side effects listed are sometimes longer than the commercial itself. Medication can heal but it can also cause a new list of problems including hair loss.
As women, we use so many damaging techniques to style our hair, that we often overlook the possibility that medication could be causing hair loss and thinning. Unfortunately, we put the blame on products we've used, our hairstylist or the techniques they used.
But did you know that common everyday medications, prescribed by your doctor could be the very thing causing your hair breakage?
Before getting a protective style of any kind, including Crochet Braids, be sure to take a look at the meds you've been prescribed and the side effects.
The medications listed below most commonly cause hair loss:
Birth control pills and hormone replacement therapy can lead to hormonal changes that may cause your hair to fall out. Hormonal medications known to cause female pattern baldness include birth control pills, estrogen, and progesterone.
When taken in large doses, vitamin A may lead to hair thinning. The acne medication Accutane is derived from vitamin A.
Many medications used to treat depression and anxiety are associated with hair thinning and hair loss including: Prozac, Paxil, Zoloft, Vivactil Elavil, Endep, Norpramin, Haldol and many many others. I
If you're working to ward off blood clots and prevent complications like heart disease, you may be taking a medication that can also cause hair loss. The type of hair loss caused by anticoagulants is known as telogen effluvium, which is hair loss that can affect the entire scalp, rather than just a specific area. Hair loss typically begins after about 12 weeks of taking a medication.
Medications such as Lopurin and Zyloprim, used to treat a form of arthritis known as gout, can cause hair loss.
If you have high blood pressure, you are likely taking a Beta Blocker medication that may cause your hair to thin out or shed. Medications such as Tenormin, Lopressor, Corgord, Inderal and Blocadren are known to have side effects that include hair loss.
There are just some of the medications known to be associated with hair thinning and hair loss. There are hundreds of others. The best way to know if your hair is impacted by your medication is to speak with your doctor. In the meantime, be careful with the protective style you choose and be upfront and honest with your hairstylist. In many cases, the stylist is blamed for using a technique or chemical that causes hair loss that may have actually resulted from medication. And if you are a stylist, and you notice your client's hair thinning over time, be sure to ask them if they are on medication. Most people don't see the back of their head and may not realize they're developing a bald spot.